Texas, 2017

Damaging Wind in Texas, August 25, 2017

August 25, 2017 · NWS MAF · 1 event in 1 county or zone

There was an upper trough that extended from West Texas to the Central Plains. Very rich moisture was across West Texas and southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper trough that extended from West Texas to the Central Plains. Very rich moisture was across West Texas and southeast New Mexico. These conditions resulted in thunderstorms with damaging winds across the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 25, 5:17 PM CST, 3 minutes earlier.

Area forecast discussion, Aug 25, 5:17 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
617 PM CDT Fri Aug 25 2017

.AVIATION...
00Z TAF issuance.

Currently have scattered thunderstorms across the region this
evening. May continue to see storms into the overnight hours but
maybe more isolated. For now, will continue TEMPO TS at most
terminals through 02Z and amend later if needed. Storms have been
producing very heavy rain and may result in brief periods of low
vis. Similar to this morning, could see low clouds affect a few
terminals early Saturday so will continue to advertise MVFR at all
but CNM and INK. VFR conditions will return by mid morning
Saturday.

&&

.PREV DISCUSSION... /issued 225 PM CDT Fri Aug 25 2017/

DISCUSSION...
Radar is showing scattered showers and storms developing across
the area this afternoon. The motion will be slow and erratic,
mainly outflow dependent as opposed to moving with the
environmental flow which is very weak. This means some areas may
get in excess of an inch or two of rain while others nearby get
very little if any. This will create some potential for flash
flooding but it will be very localized.

This activity is due to an upper level trough that extends from
West Texas to the Central Plains. The trough will weaken and move
east over the next 24 hours and high pressure over the western
U.S. will extend east bringing drier air and an end to our rain
chances next week. High pressure and dry conditions do not usually
mean cool air for our CWA, but that is what MEX guidance is
indicating. The reason the MEX is so cool is the GFS is advecting
cooler air from Hurricane Harvey west due to easterly and
northeasterly surface winds around it's circulation. While there
is no doubt this will occur, it is hard to imagine we will stay in
the 80s without a cold front or appreciable rain so this forecast
is generally several degrees higher than MAV/MET/MEX guidance and
closer to the ECE guidance.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  88  68  89 /  30  30  10  10
Carlsbad                       68  87  67  89 /  40  40  20  20
Dryden                         73  92  71  91 /  30  30  20  20
Fort Stockton                  69  89  67  89 /  30  30  20  20
Guadalupe Pass                 62  80  62  81 /  40  40  20  20
Hobbs                          66  85  64  87 /  40  40  20  10
Marfa                          61  84  60  83 /  30  40  20  20
Midland Intl Airport           69  89  68  90 /  30  30  10  10
Odessa                         69  88  67  89 /  30  30  10  10
Wink                           70  89  68  90 /  30  40  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27
Hazardous weather outlook, Aug 25, 1:15 PM CST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Fri Aug 25 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
215 PM CDT Fri Aug 25 2017 /115 PM MDT Fri Aug 25 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a chance of thunderstorms across all of West Texas and
Southeast New Mexico through tonight. The stronger storms will be
capable of brief gusty winds, frequent lightning and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There is a chance of thunderstorms Saturday. Locally heavy rainfall
will be the main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Aug 25, 11:24 AM CST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1224 PM CDT Fri Aug 25 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-252330-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area-
Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell-
Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad,
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal,
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring,
Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland,
Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine,
Fort Davis, Fort Stockton, Presidio, Marfa, Big Bend NP,
Marathon, Dryden, Sanderson, Guadalupe Mountains NP,
and Pine Springs
1224 PM CDT Fri Aug 25 2017 /1124 AM MDT Fri Aug 25 2017/

...Tropical Funnel Clouds Possible Through Possible...

Reports have been received about funnel clouds near Marfa this
afternoon.  A very moist and unstable airmass is in place across
southeastern New Mexico and west Texas which has resulted in
conditions favorable for the development of tropical funnel
clouds, especially where rain cooled boundaries collide.
Tropical Funnel Clouds are usually short lived and normally do not
touch the ground.  If the funnel cloud touches down, minor damage
may occur.  These features are typically very weak and brief in
nature.
Special weather statement, Aug 25, 12:11 PM CST, 5 hours 9 minutes before
Special Weather Statement...CORRECTED
National Weather Service Midland/Odessa TX
111 PM CDT Fri Aug 25 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-252330-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area-
Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell-
Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad,
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal,
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring,
Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland,
Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine,
Fort Davis, Fort Stockton, Presidio, Marfa, Big Bend NP,
Marathon, Dryden, Sanderson, Guadalupe Mountains NP,
and Pine Springs
111 PM CDT Fri Aug 25 2017 /1211 PM MDT Fri Aug 25 2017/

...Tropical Funnel Clouds Possible Through This Afternoon...

Reports have been received about funnel clouds near Marfa this
afternoon.  A very moist and unstable airmass is in place across
southeastern New Mexico and west Texas which has resulted in
conditions favorable for the development of tropical funnel
clouds, especially where rain cooled boundaries collide.
Tropical Funnel Clouds are usually short lived and normally do not
touch the ground.  If the funnel cloud touches down, minor damage
may occur.  These features are typically very weak and brief in
nature.
Special weather statement, Aug 25, 3:08 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
308 PM MDT FRI AUG 25 2017

NMZ029-033-252145-
Northern Lea County NM-Central Lea County NM-
308 PM MDT FRI AUG 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 345
PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm over
McDonald, or 7 miles south of Tatum, moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
McDonald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3295 10329 3317 10343 3325 10326 3314 10307
      3298 10307
TIME...MOT...LOC 2108Z 298DEG 14KT 3314 10329

49

The radar

The Midland/Odessa radar (KMAF), 29 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ector

When
August 25, 5:20 PM CST to 5:21 PM CST
Where
Ector County, 6 mi W of Odessa
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
31.850, -102.472

A thunderstorm moved across Ector County and produced wind damage in West Odessa. There were a few powerpoles and several trees down which resulted in some road closures. The cost of damage is a very rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718515.